Alert archive / Nebraska / Red Flag Warnings in 2022

Red Flag Warning 4, NWS Cheyenne, WY

April 9, 2022Banner County, Cheyenne County, Kimball County, Nebraska

NWS Cheyenne, WY issued this red flag warning at Apr 9, 2022, 11:52 AM MDT for Banner County, Cheyenne County, Kimball County, Nebraska. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 9, 2022, 11:52 AM MDT (17:52 UTC)
Expired
Apr 9, 2022, 6:00 PM MDT
In force
6 hr
Issued by
NWS Cheyenne, WY

Counties Banner County, NE, Cheyenne County, NE, Kimball County, NE

The radar

The Cheyenne radar (KCYS), 113 km from the middle of the area, began a volume at 17:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 5.9 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2022-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2022-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 178 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3501 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
178 m²/s²
0-3 km storm-relative helicity
228 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

700 
WWUS85 KCYS 091752
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
1152 AM MDT Sat Apr 9 2022

...RED FLAG WARNING THIS AFTERNOON FOR SOUTHERN NEBRASKA PANHANDLE...

NEZ437-100000-
/O.NEW.KCYS.FW.W.0004.220409T1752Z-220410T0000Z/
Lodgepole Creek/Southern Nebraska Panhandle-
1152 AM MDT Sat Apr 9 2022

...RED FLAG WARNING IN EFFECT UNTIL 6 PM MDT THIS EVENING FOR
GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONE 437...

The National Weather Service in Cheyenne has issued a Red Flag
Warning, which is in effect until 6 PM MDT this evening. 

* AFFECTED AREA...Fire weather zone 437.

* WIND...Wind gusts from the west to northwest at 15-25mph gusts 
  to 30mph

* HUMIDITY...Relative humidity between 10-15%

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

BW
1 follow-up statement
246 
WWUS85 KCYS 100006
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
606 PM MDT Sat Apr 9 2022

NEZ437-101000-
/O.EXP.KCYS.FW.W.0004.000000T0000Z-220410T0000Z/
/O.NEW.KCYS.FW.A.0003.220410T1800Z-220411T0000Z/
Lodgepole Creek/Southern Nebraska Panhandle-
606 PM MDT Sat Apr 9 2022

...FIRE WEATHER WATCH IN EFFECT SUNDAY AFTERNOON FOR GUSTY WINDS
FOR FIRE WEATHER ZONE 437...

...RED FLAG WARNING HAS EXPIRED FOR FIRE WEATHER ZONE 437...

The National Weather Service in Cheyenne has issued a Fire 
Weather Watch, which is in effect from noon through 6 PM MDT
Sunday.


* AFFECTED AREA...Fire weather zone 437.

* WIND...Wind gusts from the west to northwest at 15-25 mph 
  gusts to 30 mph 

* HUMIDITY...Relative humidity between 10-15%

* IMPACTS...any fires that develop will likely spread rapidly.
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
may develop. Listen for later forecasts and possible Red Flag
Warnings.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this red flag warning went out at Apr 9, 5:35 AM MDT, 6 hours 17 minutes earlier.

Area forecast discussion, Apr 9, 5:35 AM MDT, 6 hours 17 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
535 AM MDT Sat Apr 9 2022

.SHORT TERM...(Today and tonight)
Issued at 500 AM MDT Sat Apr 9 2022

The primary forecast challenges in the short-term period center on
fire weather concerns early this afternoon, shower and possible
thunder threat later this afternoon into this evening, and the
chance for wintry weather in the mountains of southeast Wyoming
for Sunday.

First up will be the fire weather concerns today. Forecast
guidance continues to support westerly flow with a notable
downslope component early this afternoon. This dry, downslope
environment will assist to lower humidity values, with most
forecast guidance members supporting minimum humidity in the 15 to
20 percent range before around 3pm this afternoon over portions of
Laramie County Wyoming as well as the I-80 corridor in southwest
Nebraska. While fuels are not yet critical, the combination of
gusty winds and minimum RH near critical values will promote fire
spread and growth should any starts occur.

The fire weather threat should be tempered somewhat by cloud cover
throughout much of the day as mountain waves currently observed in
overnight infrared imagery persist through the day. Height falls
and the approach of a surface front from the north will assist in
the development of convective cloud cover by mid afternoon. As
this surface front drifts southward through the day, increased
surface moisture behind the boundary as well as a boost in mid-
level lapse rates in the late afternoon will provide a brief
window for some weak thunderstorms. Short-term convective
guidance has consistently targeted the corridor from Rawlins
through central and northern Albany county and into Platte/Goshen
counties in Wyoming for this activity. Have expanded the coverage
of thunder in forecast grids to allow for this activity from 21z
through around 3z this evening.

Overnight into Sunday, the primary shortwave trough and vorticity
maximum responsible for generating the wind, height falls, and
weak thunder threat will pivot through southeast Wyoming and
western Nebraska. Expect lingering light to moderate stratiform
precipitation generally from Wheatland/Scottsbluff northward
throughout the day on Sunday. With colder temperatures in place
behind the front, accumulating snow is in the cards, especially
in the northern Laramie range where 2-5 inches of snow remains the
model average from Saturday night through Sunday. In the lower
elevations from I-25 eastward, snow accumulations are less
certain. If the heaviest snow rates can occur during the low-sun-
angle timeframe in the morning hours, 1 to 3 inches of snow would
be likely (60% or higher) for areas such as Douglass, Lusk, and
the Pine Ridge in far northwest Nebraska. However, short-term
ensemble guidance still has quite a wide spread in solutions even
just 24-36 hours from this event. Several members accumulate less
than 0.5 inches of snow in each of the aforementioned locations.
Regardless, temperatures will cool by 20 to 25 degrees on Sunday
compared to the mild, spring weather in the forecast for today.

.LONG TERM...(Sunday through Friday)
Issued at 329 AM MDT Sat Apr 9 2022

The GFS/ECMWF remain in excellent agreement early in the period w/
significant mid & upper-level jet energy punching into the Pacific
Northwest Sunday night into early Monday. Medium-range models have
come into better agreement w/ the initial evolution of this system
through late Monday night, showing a rapidly deepening H5 low over
the Intermountain West w/ strong upper-level difluence expected to
spread across the central and northern Rockies as well as adjacent
high plains. Models quickly diverge on Tuesday with the GFS and EC
still suggesting very different outcomes for southeast Wyoming and
the western Nebraska Panhandle. The overall trend over the past 24
hours has been a shift toward the bulk of the jet energy primarily
being focused further north. While the models do agree that strong
surface cyclogenesis will take place across eastern Colorado early
Tuesday, the best dynamics for a significant snowfall event likely
will be found further to the north across the Dakotas. Still would
expect to see some minor snowfall accumulations in our CWA, but do
not anticipate anything major at this time unless the storm tracks
significantly further south and east. GEFS and EPS plumes are both
showing considerably lower values w/ the European ensembles hardly
having any members above 0.5 inch of QPF as opposed to at least 50
percent of members showing 1.5+ inches at this time yesterday. WPC
cluster analysis strongly favors a more northern storm track which
gives credit to the decreased model QPF for our area. Nonetheless,
would anticipate a cool & unsettled pattern to persist through mid
to late next week w/ general mid & upper-level troughing likely to
remain intact across the central CONUS. Breezy conditions can also
be expected beneath strong cyclonic/northwesterly flow aloft.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 527 AM MDT Sat Apr 9 2022

Wind shear is present at most terminals east of I-25 this morning
as fast upper-level flow remains in place above generally light
surface winds. Expect gusty winds to mix to the surface by mid to
late morning with westerly wind directions favored at all sites.
Afternoon showers and possibly some thunder will be possible at
RWL and BFF. Showers may affect CYS and the remainder of the
western Nebraska terminals however precipitation will generally
remain light and not affect vis levels below 5 mi later today.

&&

.FIRE WEATHER...
Issued at 329 AM MDT Sat Apr 9 2022

Elevated fire weather risk exists today over portions of far southeast
Wyoming toward the Colorado border. Afternoon RH values will briefly dip
below 20 percent with winds gusting in the 20 to 30 mph range. While this
will not exceed Red Flag criteria, care should be taken to prevent any
fire starts. Expect RH values to rise as cloud cover and showery weather
move through this evening. Fire weather concerns will be low from Sunday
onward as cooler and wetter weather moves in through midweek.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...MAC
LONG TERM...CLH
AVIATION...TCYS
FIRE WEATHER...MAC
Hazardous weather outlook, Apr 9, 3:36 AM MDT, 8 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
336 AM MDT Sat Apr 9 2022

NEZ002-003-019>021-054-055-095-096-WYZ101>119-100945-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
336 AM MDT Sat Apr 9 2022

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time. Elevated fire
weather conditions will exist across portions of far southeast
Wyoming as well as southwest Nebraska due to lower humidity and
gusty winds.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

The probability for widespread hazardous weather is low.
Precipitation will return to the region from Sunday through
Wednesday however widespread impactful winter weather appears
unlikely outside of mountainous terrain.

.Spotter information statement...

Spotter activation will not be needed.

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 3:50 PM MDTWinter Weather AdvisoryCYSSioux20 hr

Nearby

Red Flag Warnings in Nebraska, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.